Alert archive / Wisconsin / Freeze Warnings in 2012

Freeze Warning 8, NWS Milwaukee, WI

October 7, 201220 counties in Wisconsin

NWS Milwaukee, WI issued this freeze warning at Oct 7, 2012, 8:18 PM CDT for 20 counties in Wisconsin. It took effect at Oct 7, 2012, 9:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2012, 8:18 PM CDT (01:18 UTC)
In effect from
Oct 7, 2012, 9:00 PM CDT
Expired
Oct 8, 2012, 7:00 AM CDT
In force
10 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS73 KMKX 080118
NPWMKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
818 PM CDT SUN OCT 7 2012

...FREEZING TEMPERATURES ESPECIALLY IN LOW AREAS...

.HIGH PRESSURE CENTERED OVER THE OHIO RIVER VALLEY WAS BRINGING
LIGHT WINDS AND CLEAR SKIES ACROSS SOUTHERN WISCONSIN.
TEMPERATURES HAVE DROPPED QUICKLY THIS EVENING. WINDS WILL BE
INCREASING LATER TONIGHT...BUT MANY AREAS WILL DROP TO OR BELOW
FREEZING...ESPECIALLY IN LOW AREAS. 

WIZ046-047-051-052-056>060-062>072-080930-
/O.NEW.KMKX.FZ.W.0008.121008T0200Z-121008T1200Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
818 PM CDT SUN OCT 7 2012

...FREEZE WARNING IN EFFECT UNTIL 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT UNTIL 7 AM CDT MONDAY. 

* TIMING...TEMPERATURES HAVE DROPPED QUICKLY THIS EVENING. WINDS
  WILL BE INCREASING LATER TONIGHT AND SOME AREAS WILL LIKELY SEE
  SOME TEMPERATURE RISES BY SUNRISE.

* TEMPERATURE...FALLING INTO THE UPPER 20S TO LOWER 30S...ESPECIALLY
  IN LOW AREAS.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION WILL BE AT RISK. TAKE THE
  NECESSARY PRECAUTIONS TO PROTECT SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HENTZ
1 follow-up statement
499 
WWUS73 KMKX 080836
NPWMKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 AM CDT MON OCT 8 2012

...FREEZING TEMPERATURES THIS MORNING...

.TEMPERATURES AROUND FREEZING OVER SOUTHEAST AND PORTIONS OF
CENTRAL WISCONSIN WILL HOLD STEADY UNTIL SUNRISE AND THEN RISE.
BREEZY SOUTH WINDS WILL THEN DEVELOP TODAY WITH MILDER
TEMPERATURES EXPECTED.

WIZ056-057-062-063-067-068-080945-
/O.CAN.KMKX.FZ.W.0008.000000T0000Z-121008T1200Z/
SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN-
INCLUDING THE CITIES OF...BARABOO...PORTAGE...WISCONSIN DELLS...
DODGEVILLE...MADISON...DARLINGTON...MONROE
336 AM CDT MON OCT 8 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS CANCELLED
THE FREEZE WARNING. 

TEMPERATURES ARE ABOVE FREEZING OVER MUCH OF SOUTH CENTRAL
WISCONSIN AND WILL HOLD STEADY OR SLIGHTLY RISE TOWARD SUNRISE. 

$$

WIZ046-047-051-052-058>060-064>066-069>072-081200-
/O.CON.KMKX.FZ.W.0008.000000T0000Z-121008T1200Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-DODGE-WASHINGTON-
OZAUKEE-JEFFERSON-WAUKESHA-MILWAUKEE-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BEAVER DAM...WEST BEND...PORT WASHINGTON...
JEFFERSON...LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...
JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...KENOSHA
336 AM CDT MON OCT 8 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

* TIMING...TEMPERATURES AROUND FREEZING THROUGH SUNRISE. 

* TEMPERATURE...LOWER 30S BUT UPPER 20S IN LOW AREAS.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION WILL BE AT RISK. TAKE 
  THE NECESSARY PRECAUTIONS TO PROTECT SENSITIVE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

GEHRING

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this freeze warning went out at Oct 7, 3:23 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Oct 7, 3:23 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT SUN OCT 7 2012

.TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

SKIES CLEARED QUICKLY THIS AFTERNOON AS A WEAK RIDGE OF HIGH
PRESSURE MOVED INTO SOUTHERN WISCONSIN. DEWPOINT TEMPERATURES
DROPPED VERY LOW...INTO THE TEENS. TEMPS ARE MAXING OUT AROUND 50
WITH THE FULL SUN. LOW PRESSURE DEVELOPING IN THE NORTHERN PLAINS
WILL RIDE ALONG THE CANADIAN BORDER AS IT MOVES EAST OVERNIGHT. THE
PRESSURE GRADIENT BETWEEN THE HIGH PRESSURE IN OKLAHOMA/MISSOURI AND
LOW PRESSURE IN NORTH DAKOTA IS STRENGTHENING OVER SOUTHERN WI LATE
THIS AFTERNOON AND WILL CONTINUE TO INCREASE THROUGH MONDAY.

LOTS OF UNCERTAINTY ABOUT MIN TEMPERATURES TONIGHT. THE LOW DEWPOINT
TEMPS SHOULD LIMIT ANY FROST POTENTIAL TONIGHT. CLEAR SKIES AND THE
POSSIBILITY FOR DECOUPLING MAY LEAD TO VERY LIGHT WINDS AND A FEW
AREAS DROPPING BELOW FREEZING IN THE LATE EVENING. HOWEVER...THE
SURFACE PRESSURE GRADIENT IS INCREASINGLY STRONG OVER SOUTHERN WI
THIS AFTERNOON SO NOT SO CERTAIN THAT WE WOULD DECOUPLE AND ALLOW
FOR STRONG RADIATIONAL COOLING. THEREFORE...DID NOT ISSUE A FROST
ADVISORY OR FREEZE WARNING FOR TONIGHT. IT WILL BE A CLOSE CALL.

WINDS WILL INCREASE DURING THE LATTER HALF OF THE NIGHT INCREASING
PRESSURE GRADIENT DUE TO SURFACE LOW PRESSURE DEVELOPING IN THE
NORTHERN PLAINS AND TRACKING ALONG THE CANADIAN BORDER. TEMPS SHOULD
INCREASE A BIT AND LIMIT THE FREEZE POTENTIAL TOWARD MONDAY MORNING.
IN ADDITION...THERE IS AN OUTSIDE CHANCE THAT MID AND HIGH CLOUDS
COULD DEVELOP IN THE WEAK WARM AIR ADVECTION REGIME LATE TONIGHT.

MONDAY...FORECAST CONFIDENCE HIGH.

TIGHT PRESSURE GRADIENT ACROSS SOUTHERN WISCONSIN WILL LEAD TO
STRONG AND GUSTY SOUTHWEST WINDS ON MONDAY. WINDS WILL BE INCREASE
QUICKLY AFTER SUNRISE MONDAY MORNING AND BECOME STRONGEST IN THE
AFTERNOON. WINDS EXPECTED TO REMAIN BELOW THE WIND ADVISORY CRITERIA.

THE SOUTHERLY WINDS WILL BRING INCREASING TEMPS TO THE REGION...UP
TO 10C AT 925MB. THERE SHOULD BE SOME MID CLOUDS IN THE AREA DUE TO
VORTICITY ADVECTION AS WELL...SO MAX TEMPS EXPECTED AROUND
60...WARMEST TOWARD THE DELLS.

.MONDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM TO HIGH.

THE STRONG SURFACE LOW TO OUR NORTHWEST...RESPONSIBLE FOR THE
BRISK WINDS ON MONDAY...WILL LIFT OFF TO THE NORTHEAST MONDAY
NIGHT. AT THE SAME TIME...AN IMPRESSIVE SECONDARY MID LEVEL SHORT
WAVE WILL BE DIGGING INTO THE UPPER MS VALLEY AND WESTERN GREAT
LAKES. THE SURFACE COLD FRONT THAT EXTENDED FROM THE SFC LOW WILL
SLOW DOWN AND WAIT FOR THIS SHORT WAVE TO ARRIVE. THE
FORCING/LIFT WITH THIS SHORT WAVE HITS DURING THE DAY ON TUESDAY
WITH IMPRESSIVE DEEP OMEGA AND FRONTOGENETIC FIELDS DEVELOPING AS
THE SHORT WAVE PIVOTS IN RAPIDLY. WILL INCREASE POPS TO LIKELY
ACROSS THE NORTHWEST FORECAST AREA ON TUESDAY...THEN DRAG THESE
HIGHER POPS TO THE EAST THROUGH TUESDAY EVENING AS THE FRONT
SWEEPS THROUGH. THE MODELS ARE IN VERY GOOD AGREEMENT WITH THIS
SYSTEM. THE RAIN SHOULD CLEAR OUT QUICKLY...MOVING OUT BY 06Z WED.

.WEDNESDAY THROUGH FRIDAY...HIGH.

THERE IS SOME UNCERTAINTY AS TO HOW MUCH LOW CLOUD COVER WILL
ARRIVE IN THE WAKE OF THE EXITING COLD FRONT. CU RULE SUGGESTS AT
LEAST A SCT-BKN DECK ON WEDNESDAY. SO IF A TRAILING DECK ARRIVES
LATE TUESDAY NIGHT...IT WILL BE HARD TO SCOUR WITH DIURNAL STUFF
DEVELOPING. THINGS SHOULD CLEAR OUT BY WEDNESDAY EVENING AS HIGH
PRESSURE MOVES OVERHEAD. WE ARE ON THE NRN PERIPHERY OF THE HIGH
CENTERED AROUND THE OHIO RIVER VALLEY. AS THAT SLIDES EAST...A
COLD FRONT STRETCHING FROM LOW PRESSURE MOVING ACROSS LAKE
SUPERIOR WILL SWEEP THROUGH DRY ON THURSDAY. A STRONG CANADIAN
HIGH PRESSURE SYSTEM WILL MOVE IN FOR FRIDAY.

.SATURDAY AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

THERE CONTINUES TO BE EXCEPTIONAL MODEL AGREEMENT WITH THE BIG
LOW PRESSURE FOR THE WEEKEND. THIS IS A VERY DYNAMIC SYSTEM WITH
DEEP SUPPORT...FROM A COUPLED UPPER JET...TO A 50-60KT LOW LEVEL
JET FEEDING WARM AND MOIST AIR NORTH INTO THE REGION. THE FLUX OF
MOISTURE IS RAPID AND IMPRESSIVE AND SHOULD RESULT IN RAIN
BREAKING OUT QUICKLY AS THE FLOW TURNS SOUTHERLY IN THE WAKE OF
THE RETREATING HIGH PRESSURE AND AHEAD OF THE RAPIDLY DEEPENING
LOW OVER THE CENTRAL PLAINS. WE ALREADY HAVE POPS APPROACHING 70
PERCENT FOR NEXT WEEKEND...A REFLECTION OF THE CONFIDENCE. AS
ALWAYS...TIMING ISSUES COULD COME INTO PLAY IF THE SYSTEM SLOWS
DOWN. MUCH OF SATURDAY AND SATURDAY NIGHT LOOK WET...WITH THINGS
DRYING OUT ON SUNDAY. GIVEN THE STRONG DYNAMICS AND SOME HINT OF
ELEVATED CAPE POTENTIAL...HAVE INCLUDED ISOLATED THUNDER.

&&

.AVIATION/00Z TAFS/...

VFR CONDITIONS TONIGHT AND MONDAY. POTENTIAL FOR MID CLOUDS MOVING
INTO SOUTHERN WISCONSIN LATE TONIGHT THROUGH MONDAY. DRY
SOUTHWESTERLY FLOW WILL INCREASE LATE TONIGHT AND PERSIST THROUGH
MONDAY NIGHT. WINDY CONDITIONS EXPECTED ON MONDAY.

&&

.MARINE...SMALL CRAFT ADVISORY IN EFFECT FROM MONDAY THROUGH TUESDAY
AFTERNOON FOR BREEZY SWLY WINDS AND HIGH WAVES. HOISTED A GALE
WARNING FROM PORT WASHINGTON TO SHEBOYGAN FROM MONDAY MORNING
THROUGH TUESDAY MORNING. A STRONG PRESSURE GRADIENT WILL DEVELOP
BETWEEN DEPARTING HIGH PRESSURE AND STRONG LOW PRESSURE MOVING
TOWARD LAKE SUPERIOR ALONG THE CANADIAN BORDER...THEREBY GENERATING
THE BREEZY CONDITIONS.

BREEZY WEST TO NORTHWEST WINDS ARE THEN EXPECTED TUESDAY NIGHT INTO
WEDNESDAY AFTER THE PASSAGE OF A COLD FRONT TUESDAY AFTERNOON. THE
SMALL CRAFT ADVISORY MAY NEED TO BE EXTENDED DURING THIS TIME FRAME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 7 AM MONDAY TO 4 PM CDT TUESDAY FOR
     LMZ644>646.

     GALE WARNING FROM 7 AM MONDAY TO 7 AM CDT TUESDAY FOR LMZ643.

&&

TONIGHT/MONDAY AND AVIATION/MARINE...MRC
MONDAY NIGHT THROUGH SUNDAY...DAVIS
Hazardous weather outlook, Oct 7, 3:40 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT SUN OCT 7 2012

WIZ046-047-051-052-056>060-062>072-081000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
340 PM CDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL DEVELOP ON MONDAY...AS STRONG LOW PRESSURE
MOVES EAST ACROSS SOUTHERN CANADA. SOUTHERLY WIND GUSTS UP TO 35
MPH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-081000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
340 PM CDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR MONDAY THROUGH TUESDAY
AFTERNOON. BREEZY SOUTHWEST WINDS WILL DEVELOP MONDAY INTO TUESDAY
AS STRONG LOW PRESSURE MOVES EAST ACROSS SOUTHERN CANADA. WIND
GUSTS MAY REACH GALE FORCE GUSTS MONDAY NIGHT. THE SMALL CRAFT
ADVISORY MAY NEED TO BE EXTENDED FOR TUESDAY NIGHT INTO WEDNESDAY
DUE TO CONTINUED BREEZY WINDS IN THE WAKE OF A COLD FRONT PASSAGE
TUESDAY AFTERNOON.

ANOTHER SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY NIGHT INTO
THURSDAY DUE TO BREEZY SOUTHWEST WINDS AS LOW PRESSURE MOVES EAST
ACROSS THE NORTHERN GREAT LAKES.

WWW.WEATHER.GOV/MKX

Nearby

Freeze Warnings in Wisconsin, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.